April 01, 2009 Archives - Page 2 of 4 - Clinical Advisor

Print Issue: April 01, 2009

A cluster of anthrax bacteria (Bacillus anthracis) (green) in a capillary of the lung

Pulmonary anthrax after a biological attack

In the event of an attack with biological weapons, would the anthrax vaccine offer protection against pulmonary anthrax, or would rapid administration of antibiotics be more efficacious?—LAWRENCE SHEDWICK, MPAS, PA-C, Pittsburgh The CDC recommends post-exposure prophylaxis with both antibiotic treatment and vaccination for individuals exposed to inhalation anthrax. The vaccine is difficult to obtain, however,…

Vitamin K and PT/INR results

How much effect does the vitamin K content of green leafy vegetables have on prothrombin time/international normalized ratio (INR) results?—GEORGE KRONER, PA-C, Cary, N.C. Reducing the amount of vitamin K-rich foods in the diet will increase the INR and make managing warfarin dosing more difficult. Increasing the amount of vitamin K-rich foods will lower the…

Head lice

Description • Common infestation, particularly in children; endemic worldwide• Parasite is a blood-sucking insect 2-3 mm long with powerful claws found exclusively in humans (no animal host).• Infestation involves hair shafts and scalp.• Not a serious health hazard but associated with time lost from school and work ICD-9 codes • 132.0 pediculus capitis (head louse) • 132.3 mixed pediculosis infestation • 132.9…

Prevention of prostate cancer

Men with no signs of prostate cancer should talk to their provider about taking a 5a-reductase inhibitor (5-ARI) for seven years to ward off the disease.

Beta blockers in patients with allergic reactions

Should patients who have had symptoms of an allergic reaction (e.g., lip swelling, hives, itching) be on beta blockers, which can halt the effects of epinephrine in anaphylaxis?—CARMEN BOOTH, ARNP-BC, Hahira, Ga. It has been recommended that susceptibility to recurrent anaphylaxis be added to the list of relative contraindications to beta-blocker use (CMAJ. 1987;136:929-933). Patients…

Do menthol products cause rhinitis medicamentosa?

I know that prolonged use of nasal decongestant sprays carries the risk of rhinitis medicamentosa, but do volatile/vapor compounds (e.g., menthol products) present similar risk?—KYLE BUSS, PA-C, MMS, Denver Rhinitis medicamentosa is caused by sympathomimetic amines (ephedrine and phenylephrine) and imidazoles (oxymetazoline and xylometazoline) and should not be caused by menthol products that do not…

Next post in Advisor Forum